BURLINGTON, VermontDespite the availability of effective antiemetics,
oncologists and oncology nurses often fail to recognize chemotherapy-induced
nausea and vomiting. This finding was based on a study comparing predictions of
physicians and nurses to the experiences of patients as recorded in their
diaries and reported in questionnaires (ASCO abstract 996).
"We’ve made a huge amount of progress over the last few years in
emesis control," said Steven M. Grunberg, MD, professor of medicine and
pharmacology at the University of Vermont Medical Center in Burlington.
"But the problem persists for many patients and we tend to underestimate
it, especially after they leave the hospital."
In the Anti-Nausea Chemotherapy Registry study, known as ANCHOR, 24 doctors
and nurses from six oncology practices estimated the frequency of acute (0 to
24 hours) and delayed (2 to 5 days) nausea and vomiting after chemotherapy.
After receiving chemotherapy for the first time, 68 patients from nine
oncology practices, including the six practices already surveyed, recorded
nausea and vomiting in a 5-day diary. They also completed a Functional Living
IndexEmesis questionnaire on day 6, which was designed to determine the
actual incidence and impact of nausea and vomiting on nine different aspects of
daily living, including ability to enjoy meals, to spend time with family and
friends, and to complete usual hobbies.
In 72 patients enrolled to date, mean patient age was 54 years; 82% were
female; 71% had breast cancer. None used alcohol. Chemotherapy was moderately
emetogenic, defined as causing nausea and vomiting in 30% to 60% of patients
who receive no antiemetic therapy, and did not contain cisplatin (Platinol).
Mean number of chemotherapeutic agents was 3.4 per regimen.
All patients received a 5HT3 receptor antagonist antiemetic, and 89%
received a corticosteroid, with mean number of antiemetics at 2.6 per patient.